Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 14, NWS Wakefield, VA

May 6, 2024Northumberland County, Richmond County, Virginia

NWS Wakefield, VA issued this flash flood warning at May 6, 2024, 6:36 PM EDT for Northumberland County, Richmond County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2024, 6:36 PM EDT (22:36 UTC)
Expired
May 6, 2024, 9:00 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties Northumberland County, VA, Richmond County, VA

The radar

The Norfolk radar (KAKQ), 109 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 6, 4:04 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 6, 4:04 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
404 PM EDT Mon May 6 2024

.SYNOPSIS...
Summer-like conditions are expected through the week. Expect hot
and humid conditions as well as daily chances for showers and
thunderstorms. There will also be multiple chances for severe
weather, especially mid to late week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 355 PM EDT Monday...

Late this aftn, sctd showers and tstms were developing over wrn
and cntrl portions of the area, due to the combination of a sfc
trough, shortwave energy and increasing MLCAPE 1000-1500 J/Kg.
Dew points were also in the mid to upper 60s across the region,
with temps ranging from the mid 70s to lower 80s.

This shortwave energy/trough will push across the area this
evening into early Tue morning, resulting in showers/tstms
spreading ewrd to the coast. Given the moisture profile (PWATs
1.5"-2.0"), heavy rain will be a good bet in heavier showers or
storms. This, combined with portions of the area receiving 1-2"
of rain in the last couple of days, has justified placement of
a marginal ERO over most of VA (W of the Bay) and inland NE NC.
Showers/storms will taper off or end after midnight tonight,
lingering the longest over the Eastern Shore. Mild again tonight
with lows in the lower to mid 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 355 PM EDT Monday...

Multiple rounds of shortwaves in a varying flow aloft plus a
lee trough and the approach of a cold front, will lead to off
and on shower/storm chances Tue through Thu. These will likely
follow a generally diurnal pattern with the best chances in the
aftn through late evening. Increasingly warmer conditions are
expected for Tue and Wed, with highs ranging from the mid 70s to
mid 80s Tue, and in the mid 80s to around 90 Wed. Not as warm on
Thu with highs mainly in the 80s. Summer-like heat and humidity
will ensure presence of instability all three days. A ridge
briefly builds just to the W of the region on Tue, placing the
local area in NW flow aloft. There does look to be increasing
shear, so cannot rule out severe weather. The SPC has placed
areas W of the bay in a marginal risk for Tue. The flow aloft
then turns back to the WSW for Wed and strengthens, which will
allow shear to continue to grow. Thus, there is also a marginal
risk on Wed. A cold front will move towards the region Thu, as
flow aloft further strengthens ahead of a trough. Ahead of the
front, (quasi) linear convection is likely to pass through the
FA. While there is still some uncertainty, Thu has the potential
for the highest coverage of severe storms this week.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 355 PM EDT Monday...

Showers/tstms will exit out to sea Thu night, as a cold front
pushes to the coast. Then, a secondary front and upper trough
will push across the region Fri through Fri evening, producing
the chance for more showers. Lows Thu night in the upper 50s to
mid 60s. Highs on Fri mainly in the lower to mid 70s. The
weekend looks to be considerably drier, but will keep a slight
to small chance of showers (isolated thunder) for Sat aftn
through Sun. Dry air also means lower humidity with dewpoints
dropping into the 40s-50s. Just below normal to normal temps
expected for Sat through Mon. Highs will be in the lower 70s
Sat, in the lower to mid 70s Sun, and in the mid to upper 70s
Mon.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 230 PM EDT Monday...

MVFR to VFR CIGs were prevailing at the TAF sites this aftn,
with VCSH mentioned in all TAF sites expect SBY until 20-21z.
Sctd showers and tstms will affect all TAF sites from later this
aftn through this evening. Heavy rain may impact VSBYs at times,
with mainly VFR or MVFR CIGs. Winds will be mainly SSW 5-10 kt
this aftn into Tue aftn, with a few higher gusts possible in any
stronger storms through this evening. CIGs will become lower
MVFR or IFR tonight into Tue morning, then improve to mainly VFR
by Tue aftn.

Outlook...A warmer, more summerlike pattern will prevail Tue
night through Thu, with chances for storms each aftn/evening.

&&

.MARINE...
As of 355 PM EDT Monday...

Surface high pressure continues to move further offshore this
afternoon, while a stalled frontal boundary remains just north of
the local waters. Current conditions are rather benign with
west/southwesterly winds around 8-12kt. Waves are 1 foot or less
with seas of 2-3ft. This trend looks to persist through Wednesday
with winds from the south-southeast to southwest around 10kt. There
may be occasional gusts to 20kt keeping conditions below SCA
criteria. However, there will be chances for thunderstorms each
afternoon and evening, which could produce erratic, strong wind
gusts over the waters. Otherwise, southwest winds will gradually
increase some ahead of an approaching cold front on Thursday. Models
differ in the expected speeds/overall pattern, but will keep an eye
on the potential for SCA conditions at least across the Bay
Friday/Friday night as winds turn northwesterly behind the front.
Rain/storm chances continue through the remainder of the week.

&&

.TIDES/COASTAL FLOODING...
As of 355 PM EDT Monday...

Some nuisance to localized low-end minor flooding (Bishops Head)
will still be possible with the higher diurnal astronomical tides
early Tuesday morning and again early Wednesday morning. Guidance
suggests the high tide cycle early Thursday morning could see a bit
more in the way of low-end minor flooding over the mid/upper Bay -
due mostly to astronomical tides climbing slightly by late this week
as we approach the new moon phase.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...AM/TMG
LONG TERM...AM/TMG
AVIATION...TMG
MARINE...LKB/JKP
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, May 6, 4:09 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
409 PM EDT Mon May 6 2024

MDZ021>025-VAZ099-100-072015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
409 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily afternoon and evening showers and thunderstorms are expected
Tuesday through Thursday, some of which may be strong to severe with
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-072015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
409 PM EDT Mon May 6 2024

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Widespread showers and thunderstorms are expected through this
evening. Heavy rain will be possible in heavier showers or stronger
storms with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily afternoon and evening showers and thunderstorms are expected
Tuesday through Thursday, some of which may be strong to severe with
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 6, 3:49 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
349 PM EDT Mon May 6 2024

VAZ065-066-062030-
Lunenburg VA-Mecklenburg VA-
349 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES THROUGH 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kells Corner, or near Chase City, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kells Corner around 355 PM EDT.
  Rehoboth around 405 PM EDT.

Other locations impacted by this storm include Fairview,
Plantersville, Wilburn, Spanish Grove, Loves Mill, Fort Mitchell, and
Finneywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3689 7849 3694 7848 3701 7835 3681 7819
      3677 7854 3680 7857
TIME...MOT...LOC 1949Z 249DEG 10KT 3686 7844

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MRD

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:49 PM EDTSpecial Weather StatementAKQLunenburg41 min
May 6, 4:28 PM EDTAreal Flood AdvisoryAKQFluvanna4 hr
May 6, 6:13 PM EDTAreal Flood AdvisoryAKQEssex, Northumberland, Richmond3 hr
May 6, 6:19 PM EDTFlash Flood WarningAKQChesterfield, Henrico, City of Richmond3 hr
May 6, 6:55 PM EDTSpecial Weather StatementAKQKing and Queen, King William35 min
May 6, 7:17 PM EDTSpecial Marine WarningAKQ43 min
May 6, 7:32 PM EDTSpecial Weather StatementAKQLancaster, Middlesex28 min
May 6, 7:36 PM EDTSpecial Marine WarningAKQ54 min
May 6, 7:54 PM EDTAreal Flood AdvisoryAKQCaroline11 min

Nearby

Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.